Undetectable/Low CD4/Tinnitus/Androgen Therapy
My partner is 60 yr old caucasian male. He was diagnosed in 1986 with HIV then he had AIDS in 1994. Taking meds since the mid 90's and has tremor from being on Zerit and he also has chronic tinnitus for 3 years. Now he is on Atripla and Dapsone(No Bactrim=Salfa allergy) and his recent drug resistance test result shows "No Evidence of Resistance for All Meds" and his VL is undetectable but his CD4 seems to have peaked at around little over than 200 (highest reading 1 year ago) and at his last visit was back down to 148 from 174(3 months ago), %CD4=31%, CD8=218, %CD8=45%.
My question is:
- "Is there link between tinnitus and low CD4(HIV/AIDS)?"
- "Is anything else he can do to raise the CD4 count?"
- "Is the androgen replacement therapy help to rise the CD4?"
Hello and thanks for posting.
As far as I'm aware, there's no particular link between HIV, low CD4 counts and tinnitus.
Increasing CD4 counts is really only best accomplished by steady adherence (and patience) to HIV medications. For some individuals, especially those who start HIV treatment with very low CD4s, or older people, have a slower and sometimes lower CD4 cell recovery.
I do note that your friend does seem to have a relatively high CD4 percentage compared with his CD4 absolute count (~150). This suggests that he may have a lower level of white blood cells, or perhaps something is causing bone marrow suppression. Making sure that your friend isn't taking any medications or supplements that might be interfering would be a start. Nevertheless, a CD4% of 31 usually would correlate to a CD4 absolute count of around 300-400; this should be of some degree of reassurance.
- Lastly, testosterone replacement therapy probably wouldn't result in significant improvement in CD4s, but if his level (we look especially at the free testosterone level) is low (but only then), then replacement with a prescription testosterone product should help with energy, sexual function, muscle bulk and perhaps help protect from osteoporosis.
Hope that helps, BY